Hi, Has anyone had problems with antibiotics interfering with their thyroxine please? And should I just double-drop my meds to compensate?

I take 100mcg thyroxine and was okay on it for 3 years. Since having my second child I've become very light-headed and dizzy and am going onto adrenal supplements, NUTRI thyro-complex and selenium to see if that will all help me generally to get what I need out of the T4. However at the moment I am taking antibiotics for an infection and they seem to completely wipe me out. It has occurred to me that they are wiping out both my meds and my own thyroid action, so today I took another 100mcg this afternoon at 2pm. I felt really good til about 6pm, then light-headedness returned. I've got 5 more days of antibiotics. If an extra dose of thyroxine lasted me 4 hours today, I recon I would need 2 extra doses tomorrow. Partly I think, this is fine. With a lot of the reading I am doing at the moment, it seems that I should learn to self-dose a bit according to symptoms and that normal thyroid function would naturally vary according to extra stresses, so maybe this is just what I need to do to counteract the antibiotics? Any thoughts welcome. Thank you!!

7 Replies

  • Antibiotics can affect the uptake of levothyroxine. Can you take the antibiotics 4 hours apart (or as far apart) from the levo. I'm not sure if this will help but supplements have to be taken 4 hours apart.

    Have you had a recent thyroid gland blood test, if not, because you are having clinical symptoms, I suggest that you ask for a blood test when your antibiotics finish. Levothyroxine works differently to T3 or NDT so it may confuse things if you adjust up/down trying to get stabilised.

    Ask your GP to also to test Vitamin B12, Vit D, iron, ferritin and folate as we are usually deficient.

    When you get your results, get a copy from the surgery with the ranges for your own records and post on a new question for members to comment.

    I would be apt to ask to have T3 added to your T4 but wait till you get your blood test results and comments.

    Pregnancy can cause problems and this is a link for info. Read after the first to questions.

  • I wonder if this might apply to you.

  • Hi Thyroid does not stay table indefinitely, especially child birth etc. I would have a new test for tSH, T4 and Free T3. You may now need a little T3 with the T4. Only the tests will show you that. I doubt it is the antibiotics. However, they do make you very tired. main side effects on blood with antibiotics ,is about 7 days after starting them.

    Best wishes,


  • Please make sure you are taking a good probiotic while on antibiotics.

  • Anti biotics do make me feel wacked for the first few days and I take my thyroxine as soon as I wake at 6am followed by pain relief at 6 30 statins (just short tearm for and infection) at 7am, then I'm pain free enough to get up and have a shower before I take water tablets anti spasmodic antibiotic and for good measure a multi vit thats high in D3 B12 B6 at around 8 along with breakfast and a coffee. You might find me creaping back to bed around two for a snooze.

  • Oh and the docter was delighted when I went in for an appointment yeasterday because he'd been waiting to do a full bloods for months I've just been so ill with plaurasy he's had to come and see me for a while now so watch this space

  • Thank you for all your advice. :)

You may also like...